Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


shall I begin?
Jan 7, 2004

Viral load hovering slightly above undetectible; cd4s remain in the 500s with 40. But I'm finally beginning to feel extreme fatigue - maybe it's just the weather? Besides that, I have been losing lean body mass for about a year now, and it's getting kind of ugly in my legs, buttocks and face. I have a regular dietitian and personal trainer, and they have been working together to try and solve the problem but to no avail. They both strongly suspect this is HIV-related, as they work with many HIV positives. The nodes in my groin, armpits, and neck are also intermittently enlarged and painful. Finally, I'm always coming down with something - minor cold, a deep cough, and my bowels are foul. I know with my numbers, any doctor would be hard pressed to initiate HAART, but I'm heavily symptomatic, and my ID has been putting treatment off now for over a year dispite these problems.

Are there any other infections I should be looking for? We tested for toxoplasmosis and crypto-something (the exact name escapes me). Both negative. Negative for syphilis, all the heps, TB, all the herpes, you name it. I even went on antidepressants for a few months, and although my mood was elevated, the problems remained.

Please tell me there is something I am missing.

Response from Dr. Wohl

I wonder if you could have an HIV-related colitis - a bowel disease caused by the virus itself that is leading to poor absorbsion of nutrients and subsequent weight loss, fatigue and the other symptoms you are experiencing.

I would make sure a blood albumin was checked to get a sense of whether you are overall deficient in protein. Other common nutrition parameters such as transthyretin can also be checked.

If you do have evidence of such a colitis, HIV therapy would be justified, I feel, despite your high CD4 and low viral load. I have a patient with a similar history who improved dramatically after we started her on antiretroviral treatment.

If further work-up does not reveal a cause, a trial of HIV therapy will probably not hurt and, if you improve, support HIV as the root problem. DW



Previous
Change from Norvir
Next
RECENT HIV POSITIVE

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement